The common pain reliever acetaminophen can, in rare cases, cause serious skin reactions, the Food and Drug Administration warned consumers recently.
The agency said it is taking steps to add warnings about skin reactions to labels of over-the-counter medications containing acetaminophen, and it also will require prescription medications containing acetaminophen to include such warnings.
Symptoms of the serious skin reactions include: rash, blisters and widespread damage to the surface of skin, the FDA said.
Patients taking acetaminophen who develop a skin reaction should stop taking the drug immediately and seek medical treatment, the FDA says.
"This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," Dr. Sharon Hertz, deputy director of FDA's Division of Anesthesia, Analgesia and Addiction, said in a statement. "However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal."
Acetaminophen is found in Johnson & Johnson's
Tylenol, as well as many other prescription and nonprescription drugs.
Chris Gansen is an attorney practicing personal injury and trial law in Los Angeles, CA. He specializes in catastrophic injury cases and products liability. You can find him on Twitter @thegansen or on his law firm's web site, www.gansenlawgroup.com and LaAutoLaw.com.